U.S. doctors online nowAsk doctors free
PA
A 33-year-old female asked:

Have accidentally been taking 80mg of prozac (fluoxetine). prescribed 40mg. anything i should know about going back down to 40mg?

3 doctor answers12 doctors weighed in
Dr. Pamela Pappas
Psychiatry 43 years experience
"Accidentally"?: What happens for you when going back to the dose actually prescribed, depends on how long you've been double-dosing. If it's one or 2 doses, probably nothing will happen of note. If you've been doing it for a long time, your brain and body could experience some changes but the half-life of Prozac (fluoxetine) is long. Please speak with your physician about this.
Dr. Bac Nguyen
Family Medicine 24 years experience
Should be ok @ 40: It is likely that you won't feel much at all going down to 40 if that is what has been keeping you in good emotional balance. Prozac (fluoxetine) has a very long half-life (time needed to get rid of half the med in body) of about 7-9 days, thus likely you won't feel the change. If you have other concern, consult doc. Good luck.
Dr. Donald Hazlett
Psychiatry 55 years experience
Likely OKto go to 40: Prozac (fluoxetine) has a very long half life. It's breakdown product also has a long half life in ones system. Unless a person has experienced withdrawal when Prozac (fluoxetine) was missed for a couple of days or so, it should not be a problem going down to 40 directly. If withdrawal has happened it's best to talk to the dr that prescribed the medication.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 1, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.